Fentanyl Awareness

Fentanyl - know the risks.

Fentanyl is a powerful and toxic drug that is often made illegally and sold on the streets or cut into other drugs. Undetectable by taste, smell, or sight, the risk of overdosing on even a small amount of fentanyl is very high.

If you are at risk, reduce the harm:

  • Know your source and ask around
  • Avoid using alone
  • Do "test shots" with smaller amounts
  • Avoid mixing with other drugs or alcohol
  • Know the signs of an overdose
  • Carry a Naloxone Kit and know how to use it
  • Choose not to use drugs.

 

Naloxone. Get it. Carry it. Use it.

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. It blocks the effects of opioids on the brain, preventing death or brain damage from a lack of oxygen.

Naloxone Kits are available free of charge at many pharmacies and community walk-in clinics, including the University Health Centre and UHC Pharmacy. ID is not needed.

If you, friends, or family is at risk of an overdose from opioids, get the Naloxone Kit and learn how to use it. For more resources, visit Alberta Health Services' opioid resources.

Know the signs of opioid overdose

An opioid overdose can happen when someone takes too much of a drug, takes a combination of drugs and/or alcohol, or when a drug is laced with fentanyl. It also looks different depending on the person and the drugs involved.

  • Breathing is very slow, or they may not be breathing at all
  • Cold, clammy skin
  • Lips and nails are turning blue
  • Choking or throwing up
  • Pupils are tiny
  • Seizure
  • Gurgling sounds or snoring
  • Loss of consciousness/passed out (can't wake the person up)

 

Know how to respond to an overdose.

It's easy to panic and forget what to do, but learning the following tips could help you save a life.

  1. Call 911.
  2. If the person isn't breathing, help them.
    Administer naloxone, make sure there is nothing in the person's mouth, tilt the person's head back, and give the person one breath every five seconds.
  3. If the person is passed out, roll them into the recovery position.
    Raise the person's closest arm above their head, gently roll the person's entire body toward you while protecting their head, and tilt the person's head back to keep the airway open, tucking the closest hand under the cheek to help keep the head tilted.
  4. Stay with the person until help arrives.
    If you can't stay, write down what drugs were taken and leave it with the person. This will ensure the person gets the right help.